Gastroenterology Community
black stool after taking antibiotics
About This Community:

This forum is for questions regarding Gastroenterology issues such as Acid Reflux (GERD), Barretts Esophagus, Colitis, Colon/Bowel Disorders, Crohn's Disease, Diverticulitis/ Diverticulosis, Digestive Disorders and Stomach Pain.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

black stool after taking antibiotics

I normally have excellent bowel movements since I eat lots and lots of fiber.

I've been taking a combination of antibiotics Metronizadol and amoxicillin since a week ago for severe gum infections (after the first round of treatment of antibiotics did not clear a milder infection and it seemed the bacteria became more resistent and aggressive) and I began to have to clear my bowels five to six times a day. But the stool was not liquid but normal (hard) though darker than usual.

After a week of treatment, I empty my bowels less frequently (about 2 or 3 times instead of 5 or 6) and the stool is harder and even darker now (nearly black).

Otherwise, I feel perfectly fine.

By the way, since I empty my bowels so frequently, the stool does not smell at all.

Even before taking the antibiotics, my stool hardly smell at all for I have to empty my bowels sometimes twice a day because of the huge quantity of fibre that I eat.

Is there any cause for concern?
12 Comments Post a Comment
Blank
Avatar_f_tn
Welcome to the gastroenterology community!  Antibiotics often have diarrhea as a side effect, or this could be something like C Diff.  However the black stool is concerning and this would make me think this is more likely to be C Diff.  I would recommend seeing your doctor about this.
Blank
Avatar_m_tn
By the way, although I have been clearing my bowels very frequently since I started taking this present course of antibiotics (but not the previous course though), it was never watery but rather, solid, even though it was so frequent.

Like I said, I ingest very large amount of fiber (lots of multi-cereal whole grains and fruits and vegetables).
Blank
Avatar_m_tn
Reposting of comment. I don't know why the following comment did not appear as a reply to patient915
...............

Thank you very much for the information and advice.

The bacteria of the gum infection seemed very resistant and virulent for that gum infection has not receded 9 days after taking the antibiotics.

I am only afraid that if I stopped continuing with the antibiotics, the gum infections would become worse. I could be near the point of losing my teeth.

That could have been the cause of the present severe gum infection because the administration of the previous antibiotics did not clear off completely a milder infection and I did not seek an immediate continuance of the antibiotics administration.

It was only after the infection resurged and spread virulently that I sought the present administration of the antibiotics.

Because the bacteria have become very resistant, my dentist gave me this present combination of antibiotics which I have been taking for nine days now.
Blank
Avatar_f_tn
I can't really give you any advice about the gum infection because I know nothing about that.  However, I would recommend that if your dentist/doctor tells you to take a certain antibiotic for a certain amount of time, it is important to follow those directions.  I would recommend seeing your doctor and getting tested for C Diff from a stool sample.
Blank
Avatar_m_tn
Thank you so much for taking such an interest in my conditions and for that advice.

I do not know how serious the consequences would be should it be a problem of C Diff.

I don't know if my dentist or doctor would make me decide if I want to save myself fron C Diff or to save my teeth.

I am on the (continued) second of my current course of the antibiotics (8 days per course) and my dentist said to take the second course for 4 days only and see the effect of how the antibiotics progress before finishing the rest of the second course.

Knowing my own body (the gum infection), I suspect I probably might have to finish the second 8-day antibiotics course which means another 6 days to go with the antibiotics.

I am really afraid of a resurgence of the infection for the bacteria would probably be really virulent if I don't have them wiped out totally this time.

If I were to go for a stool test for C Diff, I do not know how many days it would take for me (my doctor) to know the test results, by which time I would probably have finished taking the second course of the antibiotics.

Would the consequences (damage) by C Diff be grave by then?

The stool was darker yesterday and lighter today (dark brown rather than black) although I already went to the toilet three times today in half a day (because of the diet? Consuming more fiber than the day before?). The stool still is and has always been well-formed solids.

Up till now, I have not noticed any unusual feelings in my stomach nor my bowels (intestines). I feel very well overall.

Blank
Avatar_f_tn
C Diff can become serious if it is not treated.  If you do have C Diff, it is recommended to go off other anitbiotics, but most doctors understand that this often can't be done and you can still be treated for C Diff even if you need to stay on antibiotics.  What antibiotics are you currently on?  The test for C Diff can come back very quickly, but it depends on the type of testing done.  It is is ordered STAT, the results can come back within an hour.  C Diff usually doesn't cause permenent damage but it can cause bleeding in your GI tract leading to anemia which can be dangerous.  I'm not saying you have C DIff, but it would be a good thing to get tested for.
Blank
Avatar_m_tn
Thank you so much again for the response and the information and advise.

The antibiotics I am currently taking are Metronizadol and amoxicillin.

Prior to the resurgence of the inflammation, I took Augmentin and before that, a generic brand which I don't remember.

Both the generic brand as well as Augmentin did not seem to have wiped out totally the bacteria (hence the aggressive resurgence of the infection). However, neither of these antibiotics made me go to the toilet so frequently (I emptied my bowels normally) and the stool had normal (and light) colour.

Blank
Avatar_f_tn
Alright, it is very very unlikely that you have C Diff, as Metronidazole treats C Diff.  Antibiotics can often cause diarrhea as a side effect.
Blank
Avatar_m_tn
Thank you so much. I feel very relieved now.

The stool today is not black either. I think it is even slightly lighter in colour than that of yesterday, dark brown. I went to the toilet only twice today, plenty of solid stool (as usual, like before I started with the antibiotics).

Although your moniker says patient915, your knowledge and your advice tells me you are most likely a doctor.

I'm truly grateful to you. It has been a wonderful exchange with you.

Blank
Avatar_f_tn
Good, I'm glad things seem to be improving.

Thank you for your nice comment!!  I'm not a doctor, just a patient who has had a lot of medical problems and done a lot of research.  I am hoping to go to med school though!
Blank
Avatar_m_tn
In spite of saying you're not a doctor, your knowledge and advice to me seemed very sound and logical to me and I felt confident taking your word for it. You are as good as a doctor to me.

Yes, my condition is improving. The stool today is even lighter in colour than that of yesterday.

With the interest you take to inform yourself, going through med school should be a breeze to you.
Blank
Avatar_f_tn
Thank you very much for the compliments! :)  Glad I could be helpful.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Gastroenterology Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Digestive Answerers
Avatar_f_tn
Blank
CalGal
CA
Avatar_f_tn
Blank
remar
st. louis, MO
Avatar_n_tn
Blank
cnoevl21
329165_tn?1412685860
Blank
Smiley2000
Australia
974371_tn?1364538460
Blank
Margot49
Central Valley, CA
1530171_tn?1362547225
Blank
TheLightSeeker
London, ON